Alert archive / Arizona / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 69, NWS Tucson, AZ

August 14, 2012Pima County, Arizona

NWS Tucson, AZ issued this severe thunderstorm warning at Aug 14, 2012, 2:13 PM MST for Pima County, Arizona. It was in force for 32 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 14, 2012, 2:13 PM MST (21:13 UTC)
Expired
Aug 14, 2012, 2:45 PM MST
In force
32 min
Issued by
NWS Tucson, AZ
Area
Storm-based polygon

County Pima County, AZ

The radar

The Tucson radar (KEMX), 66 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 12:00Z, 9.2 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2012-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 31 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2012-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -36 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
31 J/kg
Mixed-layer CIN
-319 J/kg
Mixed-layer LCL
3146 m above ground
0-6 km bulk shear
7 kt
0-1 km storm-relative helicity
-36 m²/s²
0-3 km storm-relative helicity
3 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

960 
WUUS55 KTWC 142113
SVRTWC
AZC019-142145-
/O.NEW.KTWC.SV.W.0069.120814T2113Z-120814T2145Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TUCSON AZ
213 PM MST TUE AUG 14 2012

THE NATIONAL WEATHER SERVICE IN TUCSON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL PIMA COUNTY IN SOUTH CENTRAL ARIZONA...

* UNTIL 245 PM MST

* AT 204 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  NORTHEAST OF ARIVACA...OR 18 MILES SOUTHWEST OF GREEN VALLEY. THIS
  STORM WAS NEARLY STATIONARY.

* THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL
  AREAS OF THE INDICATED COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEEK SHELTER INDOORS. EXPECT DAMAGING WINDS IN EXCESS OF 60 MPH...
LARGE HAIL...FREQUENT LIGHTNING...AND HEAVY RAIN WITH THIS STORM.

&&

LAT...LON 3155 11145 3191 11139 3191 11110 3173 11117
      3156 11118
TIME...MOT...LOC 2113Z 112DEG 1KT 3168 11125

$$

GL
1 follow-up statement
797 
WWUS55 KTWC 142126
SVSTWC

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
226 PM MST TUE AUG 14 2012

AZC019-142145-
/O.CON.KTWC.SV.W.0069.000000T0000Z-120814T2145Z/
PIMA AZ-
226 PM MST TUE AUG 14 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 245 PM MST
FOR SOUTH CENTRAL PIMA COUNTY...

AT 218 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED 10 MILES NORTHEAST OF ARIVACA ALONG ARIVACA ROAD...OR 17 
MILES SOUTHWEST OF GREEN VALLEY. THIS STORM WAS NEARLY STATIONARY.

LAT...LON 3155 11145 3191 11139 3191 11110 3173 11117
      3156 11118
TIME...MOT...LOC 2126Z 102DEG 2KT 3169 11123

$$

GL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 14, 9:32 AM MST, 4 hours 41 minutes earlier.

Area forecast discussion, Aug 14, 9:32 AM MST, 4 hours 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TUCSON AZ
932 AM MST TUE AUG 14 2012

.SYNOPSIS...ANOTHER HOT DAY IS FORECAST TODAY WITH RECORD OR NEAR
RECORD HIGHS FOR SOME LOCATIONS. OTHERWISE...EXPECT AN INCREASE IN
THUNDERSTORM CHANCES THIS WEEK WITH A GRADUAL TREND BACK TO NEAR
NORMAL TEMPERATURES.

&&

.DISCUSSION...UPPER HIGH PRESSURE ESSENTIALLY OVERHEAD TODAY WHICH
SHOULD YIELD ANOTHER DAY OF RECORD BREAKING HIGH TEMPERATURES. THERE
ARE STILL SOME LINGERING CLOUDS ACROSS THE EASTERN COUNTIES AND IN
WESTERN PIMA COUNTY WHICH COULD LIMIT TEMPERATURES A COUPLE
DEGREES...WITH ANY LUCK.  HOWEVER IT IS MORE LIKELY THAT MOST OF
THESE CLOUDS WILL THIN BY LATE MORNING...SO NOT ANTICIPATING MAKING
ANY TEMPERATURE ADJUSTMENTS ESPECIALLY SINCE FORECAST HIGHS TODAY
WEST OF TUCSON ARE A COUPLE OF DEGREES COOLER THAN YESTERDAY
ALREADY.

THE REASON FOR THOSE SLIGHTLY COOLER TEMPS OUT WEST IS THAT LOW
LEVEL MOISTURE IS PRESENT THERE WITH DEW POINTS IN THE LOWER TO
MIDDLE 60S. LINGERING THUNDERSTORMS FROM OVERNIGHT CONVECTION JUST
NOW DWINDLING OVER WESTERN PIMA COUNTY.

WHILE THE SURFACE MOISTURE IS SLIGHTLY INCREASED OVER 24 HOURS
AGO...THE OVERALL SOUNDING IS FAIRLY SIMILAR TO YESTERDAY WITH A
NICE INVERTED V SIGNATURE CORRESPONDING TO A DAMAGING WIND THREAT.
WITH VERY HOT TEMPERATURES...ATMOSPHERE QUITE UNSTABLE AS INDICATED
BY VARIOUS INDICES.

HEAVY RAIN THREAT NOT AS BIG OF A CONCERN AS DAMAGING WINDS ARE BUT
PRECIPITABLE WATER VALUES/PWAT DO CLIMB FROM 1-1.25 INCHES TO 1.5
TO 1.75 INCHES AS PER FORECAST NAM SOUNDINGS FROM TUCSON SOUTH AND
WEST.  THUS A SLOW MOVING STORM OR REPEATED STORMS COULD CAUSE
ISOLATED RUNOFF ISSUES.

MESOSCALE MODELS EXHIBIT DIFFERENCES IN DETAILS OF CONVECTIVE
FORECASTS THRU THIS EVENING WITH AT LEAST SOME ACTIVITY FORECAST IN
MOST PARTS OF SE AZ.  HOWEVER ALL DO AGREE ON A GENERAL FOCUS IN
AREAS NEAR THE INTERNATIONAL BORDER. AFTER CONSIDERING THE ABOVE
ANALYSIS...THIS SEEMS REASONABLE.

MODELS INDICATE THAT THE UPPER HIGH WILL GRADUALLY EVOLVE INTO A
NW-SE RIDGE AXIS EXTENDING FROM THE GREAT BASIN TO WEST TEXAS BY
LATE IN THE WORK WEEK.  THIS PATTERN PLACES SE AZ IN A MOIST SE
FLOW. THUS FORECAST FOR CONTINUED ACTIVE THUNDERSTORM CHANCES INTO
AT LEAST THE FIRST PART OF THE WEEKEND LOOKS ON TRACK.  AS MOISTURE
INCREASES...THE RISK FOR HEAVY RAIN AND FLASH FLOODING WILL ALSO
INCREASE. THE ADDITIONAL THUNDERSTORM ACTIVITY WILL ALSO CORRESPOND
WITH MORE SEASONABLE HIGH TEMPERATURES...KD

&&

.AVIATION...ISOLD -SHRA/-TSRA THIS MORNING...MAINLY OVER WRN PIMA
COUNTY...THEN SCT TSRA/SHRA DEVELOPING AFT 14/19Z...WITH MVFR
CONDITIONS NEAR STRONGER TSRA AND WIND GUSTS 45 TO 50 KNOTS.
OTHERWISE...SURFACE WIND GENERALLY LESS THAN 10 KTS THRU
14/17Z...THEN WLY/NWLY AT 8-14 KTS THIS AFTERNOON/EARLY EVENING AND
LESS THAN 10 KTS AGAIN AFT 15/03Z. AVIATION DISCUSSION NOT UPDATED
FOR TAF AMENDMENTS.

&&

.FIRE WEATHER...HOT DAYTIME TEMPERATURES WITH RECORD OR NEAR RECORD
HEAT WILL CONTINUE TODAY. A COOLING TREND WILL THEN START WEDNESDAY
AND CONTINUE INTO THE UPCOMING WEEKEND. SIGNIFICANTLY COOLER DAYTIME
READINGS ARE EXPECTED BY THURSDAY OR FRIDAY AS INCREASING CLOUDS AND
MOISTURE MOVE BACK INTO SOUTHEAST ARIZONA. WITH THE DEEPER MOISTURE
IN PLACE...PRECIPITATION CHANCES WILL INCREASE DURING THE MIDDLE TO
LATTER PORTIONS OF THE WORK WEEK. ALSO EXPECT STRONG...GUSTY AND
ERRATIC WINDS NEAR ANY THUNDERSTORMS THAT DO DEVELOP.

&&

.CLIMATE...ANOTHER RECORD HIGH IS FORECAST TO FALL AT TUCSON
INTERNATIONAL AIRPORT WITH A FORECAST HIGH OF 107 DEGREES. THIS
WOULD ALSO BE BE THE 9TH STRAIGHT DAY WITH A HIGH OF 105 DEGREES OR
GREATER...WHICH IS ONE DAY SHY OF THE AUGUST RECORD OF 10 DAYS SET
IN 1995.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...NONE

KD/GL
Hazardous weather outlook, Aug 14, 8:10 AM MST, 6 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TUCSON AZ
810 AM MST TUE AUG 14 2012

AZZ501>515-150700-
WESTERN PIMA COUNTY-TOHONO O'ODHAM NATION-
UPPER SANTA CRUZ RIVER VALLEY/ALTAR VALLEY-TUCSON METRO AREA-
SOUTH CENTRAL PINAL COUNTY-SOUTHEAST PINAL COUNTY-
UPPER SAN PEDRO RIVER VALLEY-
EASTERN COCHISE COUNTY BELOW 5000 FEET-UPPER GILA RIVER VALLEY-
WHITE MOUNTAINS OF GRAHAM AND GREENLEE COUNTIES-
GALIURO AND PINALENO MOUNTAINS-CHIRICAHUA MOUNTAINS-
DRAGOON AND MULE AND HUACHUCA AND SANTA RITA MOUNTAINS-
CATALINA AND RINCON MOUNTAINS-BABOQUIVARI MOUNTAINS-
810 AM MST TUE AUG 14 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
ARIZONA.

.DAY ONE...TODAY AND TONIGHT

VERY HOT HIGH TEMPERATURES BETWEEN 105 AND 110 DEGREES ARE
FORECAST ACROSS THE VALLEYS BELOW 3000 FEET TODAY.

IN ADDITION...ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TO
DEVELOP AGAIN IN MOST AREAS THIS AFTERNOON AND CONTINUE INTO THE
EVENING. THE MOST CONCENTRATED AREA OF STORMS IS FORECAST ALONG
THE INTERNATIONAL BORDER. THE MAIN THREATS FROM THUNDERSTORMS
TODAY AND TONIGHT WILL BE DAMAGING WIND GUSTS OF 55 TO 65
MPH...ALONG WITH DANGEROUS CLOUD TO GROUND LIGHTNING STRIKES.
LOCATIONS THAT GET HIT BY A SLOW MOVING THUNDERSTORM OR BY MORE
THAN ONE THUNDERSTORM COULD RECEIVE HEAVY RAIN AMOUNTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

AFTER ANOTHER HOT DAY WEDNESDAY WHEN HIGH TEMPERATURES BETWEEN 103 AND
108 ARE FORECAST BELOW 3000 FEET...TEMPERATURES SHOULD TREND DOWN
CLOSER TO MID AUGUST AVERAGES THE REST OF THE WEEK.

HOWEVER...THUNDERSTORM COVERAGE WILL INCREASE FOR THE LATTER HALF
OF THE WORK WEEK AND INTO THE WEEKEND. THE MAIN THREAT FROM
THUNDERSTORMS WILL SHIFT FROM GUSTY WINDS TO HEAVY RAIN AND FLASH
FLOODING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

KD

WEATHER.GOV/TUCSON

In the hours before

Special weather statement, Aug 14, 1:35 PM MST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TUCSON AZ
135 PM MST TUE AUG 14 2012

AZZ503-504-142100-
TUCSON METRO AREA INCLUDING TUCSON/GREEN VALLEY/MARANA/VAIL AZ-UPPER
SANTA CRUZ RIVER AND ALTAR VALLEYS INCLUDING NOGALES AZ-
135 PM MST TUE AUG 14 2012

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PIMA COUNTY UNTIL 200 PM
MST...

AT 130 PM MST...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 13 MILES WEST OF GREEN VALLEY...MOVING SOUTHWEST
AT 5 MPH.

WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THIS STORM...ALONG WITH
FREQUENT DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF SOUTHERN
PIMA COUNTY. GUSTY THUNDERSTORM OUTFLOWS COULD REACH HIGHWAY 286
MIDWAY BETWEEN THREE POINTS AND SASABE.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 3169 11132 3188 11145 3199 11120 3183 11109
TIME...MOT...LOC 2034Z 059DEG 5KT 3186 11123

KD

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 5:47 PM MSTSevere Thunderstorm WarningTWCPima28 min
Aug 13, 5:50 PM MSTSevere Thunderstorm WarningTWCPima40 min
Aug 13, 6:29 PM MSTSevere Thunderstorm WarningTWCPima46 min
Aug 14, 1:35 PM MSTSpecial Weather StatementTWCSanta Cruz25 min
Aug 14, 2:32 PM MSTSevere Thunderstorm WarningTWCCochise43 min
Aug 14, 2:45 PM MSTSevere Thunderstorm WarningTWCPima45 min
Aug 14, 2:59 PM MSTSevere Thunderstorm WarningTWCSanta Cruz46 min
Aug 14, 3:14 PM MSTSpecial Weather StatementTWCCochise46 min
Aug 14, 3:26 PM MSTSevere Thunderstorm WarningTWCPima, Santa Cruz64 min
Aug 14, 3:32 PM MSTAreal Flood AdvisoryTWCPima, Santa Cruz88 min
Aug 14, 3:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 14, 4:06 PM MSTSpecial Weather StatementTWCCochise39 min
Aug 14, 4:10 PM MSTSevere Thunderstorm WarningTWCCochise, Santa Cruz50 min
Aug 14, 4:45 PM MSTSpecial Weather StatementTWCSanta Cruz45 min
Aug 14, 4:51 PM MSTSevere Thunderstorm WarningTWCPima39 min

Nearby

Severe Thunderstorm Warnings in Arizona, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.